IMG_4281

Heart failure and other things – blog 24, Changes in December 2018

It’s some time since I wrote a blog. Life was going well and I had nothing new to say. I was concentrating on finishing my fourth book in the Starbirth series. However, appearances can be deceptive.

 

I was having problems with side effects from Candesartan, the ACE inhibitor that reduces tension in blood vessels and allows an easier pumping action for the heart by relaxing the blood vessels it’s pumping blood into. Unfortunately the drug was also giving me muscle stiffness and pain and not allowing me to walk any distance. The symptoms were such that I was referred to a movement disorder specialist to see if I had Parkinson’s Disease (I don’t, as it turned out.) The Candesartan was also affecting kidney function. That last effect was a worry because my kidney function isn’t great anyway, verging on quite poor at between 25%-30% efficiency.

 

With the GP’s agreement we did an experiment, since she wasn’t convinced I was getting what are classed as ‘rare side effects.’ I stopped the Candesartan for ten days. The symptoms of muscle stiffness reduced, I could walk further and my kidney function improved. At the end of ten days I re-started the tablets and all the side effects returned, at a strength that left no room for doubt about the cause. So I came off the tablets with the GP’s blessing.

 

Fast forward to late November and I began getting headaches because my blood pressure was going up. The GP increased the dose of Spironolactone, a diuretic, to reduce the BP back to normal levels. At the same time I had increased fluttery palpitations on a daily basis whereas I’d had hardly any per week, let alone daily. Checked with the pacemaker department, they did a remote scan of the pacemaker and they reported all was well. So at least I know the pacemaker is working fine. However, the palpitations continued.

 

On Saturday 1st December I had the flu jab. It’s essential for me due to the heart being affected by flu – it was a bout of flu that aggravated my heart and brought about the failure in the first place – and I experienced side effects from that. I’ve had quite a few flu jabs and have noticed the same results each time, so this can’t be put down to anxiety. About fifteen to twenty minutes after the injection there is a reaction in which I feel ‘spacey’ for want of a better word, and as though I would faint if I don’t get home to rest. So it was this time.

 

The next day I had flu-like symptoms of nausea, feeling unwell, muscle aches and so on. The day after that, Monday, I noticed I really wasn’t well enough to go out. And my heart was acting a bit weird, with increased palpitations. I was becoming breathless on mild exertion that hadn’t made me breathless for over a year. I thought it would wear off, but during the week it got worse. My weight suddenly increased by 2lb in 2 days. I had to see the duty doctor on Friday 7th. No fluid in the lungs, BP okay, even the kidney function showed no real change. The doctor increased the Furosemide diuretic by 20mg.

 

By Saturday (yesterday) the breathlessness had increased again although I’d only been on the higher dose of Furosemide for one day – so I followed the advice I’d been given and rang the out of hours doctor. I was given an appointment for the afternoon. More checks showed nothing different, and he listened to my heart for sign of any valve disturbance. At the end we could only put down the sudden deterioration to the flu jab setting something off in terms of the body’s response.

 

So the situation is that I stay on the increased dose of diuretic and speak to the GP on Monday to decide on the best course of action. I’m wary of attributing everything to the flu jab because I was getting increased palpitations before it, so I think I will be put back on a different ACE inhibitor to try and reverse what has clearly gone wrong.

 

Will continue this next week.

Web Design by Silver Marbles